Drug Criteria & Outcomes: Neuroleptic Malignant Syndrome: An overview

By Karisa S. Wilks, PharmD candidate
Harrison School of Pharmacy
Auburn (AL) University

Neuroleptic malignant syndrome (NMS) is a rare but life-threatening adverse effect that is associated with neuroleptic drugs, primarily the phenothiazines. NMS has occurred with even the less potent phenothiazines that are used to treat nausea, such as promethazine. Estimates of the incidence of NMS attributed to neuroleptics range from 0.02%-2.4%; the true incidence is probably in the higher range because of unrecognized and unreported cases.

NMS also has occurred upon the withdrawal of drugs such as amantadine that increase dopaminergic activity. Failure to treat and recognize NMS results in deaths in up to 20% of patients. The Diagnostic and Statistical Manual of Mental Disorders-IV describes this disorder as: severe muscle rigidity, elevated temperature, and other related findings (diaphoresis, dysphagia, incontinence, changes in level of consciousness ranging from confusion to coma, mutism, elevated or labile blood pressure, elevated creatine phosphokinase) developing in association with the use of neuroleptic medication. Although NMS has been reported since 1960, it is still poorly recognized.

NMS is thought to develop due to the depletion of dopamine, both centrally and peripherally. It has been postulated that a genetic factor may underlie the disorder, as with malignant hyperthermia, which bears close similarity, both in clinical aspects and treatment. The syndrome tends to develop when neuroleptic treatment is initiated or the dosage is increased. However, the syndrome has occurred weeks after cessation of neuroleptic therapy, especially with depot formulations. Young males appear more at risk, especially if they are agitated or dehydrated. The requirement of restraint or seclusion may also be a risk for developing NMS. Key symptoms include muscle rigidity with elevated body temperature and creatine phosphokinase (up to 60,000 units), and, in severe cases, myoglobinuria and acute renal failure.

Withdrawal-induced NMS can occur with abrupt withdrawal of dopaminergic agents, and this is the less well-appreciated cause of the syndrome. Case reports have been cited in the literature involving amantadine, levodopa, and bromocriptine. This type of NMS most often occurs in patients being treated for Parkinson’s disease. NMS may be even more difficult to diagnose because many of these patients already experience rigidity, tremor, and confusion, all of which are early signs of the syndrome.

Prevention is an important part of managing NMS. All patients should receive the lowest effective dose of neuroleptic medications and should be closely monitored for the onset of extrapyramidal symptoms. If extrapyramidal adverse events occur, early intervention to eliminate symptoms, specifically muscular rigidity, may help to prevent progression or development into NMS.

The differential diagnosis should include meningitis, malignant hyperthermia, heat stroke, lithium intoxication, acute dystonic reactions, catatonia, and medication-induced movement disorders. Once the syndrome is confirmed, treatment should begin promptly. At the onset of severe extrapyramidal reactions, the first step should be to discontinue the neuroleptic medication(s). Supportive measures to stabilize autonomic dysfunction are also crucial. If cardiac status is stable, anticholinergic agents should be initiated or continued to alleviate muscle rigidity. Measures must also be taken to lower the patient’s fever. The use of beta-blockers and benzodiazepines, if not contraindicated, may be instituted for akathisia and agitation. Dantrolene is most often used for those more severe cases, and bromocriptine and amantadine can be used for the milder cases. Dantrolene is available in both oral and intravenous formulations, allowing for intravenous-to-oral conversion once the status of the patient improves. Dopamine agonists are especially important when the patient has a fever of more than 103º F, and the reduction or withdrawal of anticholinergics would be advisable.

Counsel patients on adequate hydration

After resolution of the signs and symptoms of NMS, the patient may clinically require a neuroleptic drug. The precipitating drug should be avoided, if possible. If necessary, rechallenge and closely monitor the patient for relapse. Ideally, the patient should be started on the lowest possible dose of a neuroleptic drug that has more anticholinergic properties, such as an atypical agent. All patients with a history of NMS should receive anticholinergic therapy, along with their antipsychotic drug regimen. Future dose increases should be introduced gradually. Patients should be counseled on adequate hydration and temperature control.

To decrease the mortality associated with NMS, health care professionals must understand how to recognize and treat the symptoms. Antipsychotic drugs are most commonly associated with the syndrome, but case reports have occurred with less potent drugs. In patients who have experienced NMS, future use of antipsychotics or other drugs that have the propensity to cause NMS should be undertaken with extreme care. The use of an atypical agent such as clozapine or risperidone could be a safer alternative; however, it is important to note that even these agents have been implicated in NMS. Close monitoring of patients who have previously experienced NMS for symptoms of the syndrome may be the safest practice.

Resources

• Hsin-Tung Pi E, Simpson G. "Medication-induced movement disorders." In: Saddock B, Saddock V, eds. Comprehensive Textbook of Psychiatry/VII. Philadelphia: Lippincott Williams and Wilkins; 2000: 2266-7.

• "Disorders of the nervous system due to drugs and other chemical agents." In: Victor M, Ropper A, eds. Principles of Neurology. New York: McGraw Hill; 2001:1526.

• Pope H, Keep P and McElroy S. Frequency and presentation of neuroleptic malignant syndrome in a large psychiatric hospital. Am J Psychiatry 1986; 143:1227-33.